Write a review

Experienced Delayed Severe Allergic Reaction To Radiesse (Carrier Gel) - Scottsdale, AZ

Radiesse seemed like a great option for me to...

Radiesse seemed like a great option for me to restore lost facial volume in my submalar regions (both sides) where the fat had worn away beneath long-time cheek impacts (terino combined Mediums which I had put in 1998). As one accustomed to numerous procedures over the years with no ill effects (restylane, alloderm grafts, fat grafts, articoll injections in lips, botox, soft form lip implants, blephs, mini facelift, full face CO2, and more), I was looking for something that would fill in the small indents I had quickly with minimal downtime. As a guy in professional management career I just did not want to take a lot of down time this year; planning another mini facelift next year and then do some more fat grafts (which seem to last 4-5 years in me) together with a 2 week extended vacation early next year. Because I'm athletic and active, I just burn through restylane in a month or two. So Radiesse seemed ideal! I went to my board certified plastic surgeon and was injected on 3/19/12 with one 1.5cc syringe radiesse total for both sides. The radiesse was mixed with lidocaine and I was given nerve block shots to both cheeks as well. I went home an hour later with cheeks swollen out looking like, no kidding, I had a golf ball stuffed on/under each cheek. No worries, I knew it was just swelling from all the lidocaine. Unfortunately, it took 48hrs to normalize so I worked from home a couple days. Then things looked fantastic. I was loving the look and crossing fingers I'd get a nice 6 months plus and. hopefully, with touch-up into next year in prep for my bigger procedures. Well suddenly on 3/30/12, 11 days post injection, late in the day my cheeks felt tight and started feeling some slight itchy, crawly sensations. EVerything looked ok, so I shrugged it off and went to bed. Next day, 3/31/12, both cheeks were VERY swollen and hard and reddened in the area of the injections. From there it began spreading over next few days, taking over my entire cheek areas and extending down and back to jawline. It took a couple hours each morning of hot compresses, aspirin, benadryl, clarisoninc massage, etc. to just get some of the hard swelling down and soften the cheek swelling up to more of a water retention look. (e.g. the classic "moon face"). On Monday, 4/2/12 I went back to my doctor but he had never heard of this nor really know what to do for me. He called in the gal in his office that actually does most of the facial filler injections there. She had not really seen it either, although did indicate she had injected her hands a few years ago with Radiesse and about 2 weeks after they swelled up similarly and it took 6 weeks to resolve. At this point, I was taking 2 benadryl every 4 hours round the clock WITH Claritin, aspirin, ibuprofen, etc. doing compresses, jogging inside on treadmill to sweat out water, and even started on 4/2/12 with low carb induction to cause my body to massively shed water. Well, none of that helped and it continued to worsen. On 4/4/12 I had to go to the Scottsdale Mayo Clinic for regular eye check-up (suffer from dry eye condition). My opthamologist immediately called in their plastic surgeon team to look at me. They indicated that I was having a severe allergic reaction to the carrier gel and they knew of this reaction from past experience and case histories, regardless of the Radiesse manufacturer denying potential for allergic reactions. They said my case history fit perfectly - typically everything looks good for a couple weeks and then as the body begins to break down the cellulose carrier gel either the gel or a by-product from the breakdown process stimulates a massive allergic reaction that can persist for a few months until the carrier gel is completely dissolved; then things usually settle down as the calcium particles are pretty inert. Although I'm sensitive to corti-steroids, they indicated I need to start a dose pack asap to get this under control. Because of the severity, they went to the strongest steroid they could: dexamethason 5 day custom dosing schedule. They indicated they typically give this to brain/spinal tumor patients, etc that need really strong swelling relief. Although I have no real allergies, I do have sensitivity to steroids, however, they hoped the fast, high dose of steroids would bring relief without significant side effects in me. I've now been on the steroids going into my third day WITH continuing benadryl, ibuprofen, low low carb diet, jogging, etc. I'm also doing hot compresses and 5 min clarisonic per cheek morning and night to try to stimulate circulation in area and help breakdown the carrier gel faster. I will say the swelling is about 60% gone and I can go to work without people giving me weird looks and asking me as they did earlier in week if I had been in a car accident or bad fight. I'm crossing fingers the swelling continues to abate and does not return after I go off the steroids next Monday. I've filed an adverse event report with FDA. My doctor was supposed to inform the manufacturer, Merz, but I plan to call them today and advise of the incident, treatment, and FDA report. So all in all, I obviously would never do radiesse injections again. The product obviously works well in the vast majority of people that are correctly injected. Apparently, true allergic reactions remain pretty uncommon. However, since there is no allergic testing done ahead and given I'm not a person with a history of allergies, I would only suggest modest caution if you are planing to jump in and don't want a lot of down time. Maybe ask for a test injection first in small area to see what happens before going all in. If you are one of the unfortunate ones like me who do develop an allergic reaction to carrier gel, skip all the home remedies and get your doctor to put you on steroids asap. They do seem to work well in arresting the swelling. Because the manufacturer does not indicate any potential for allergic reactions and most doctors injecting have not experienced this in their practice, just be aware you may get some deer in the headlights looks at first with uncertainty what is going on or whether it is related to the radiesse. If you are having delayed massive swelling and redness like I did in the immediate area of the injections, you need to persist with your doctor or get to major teaching hospital/center of excellence like I did with Mayo where their doctors are able to accumulate vastly more knowledge than the typical plastic surgeon or derm and will immediately identify it as an allergic reaction. Good luck to all.

I PM please respond to me . I have had ongoing problems for 8 months. I need to speak to u . I want to hear from you and tell me that everything is fine with you . Everything is the same for me redness swelling my face is burning constantly can't stay out in sun can't but I have pain where I was injected and I don't see u mention that . Please please respond . U will help a lot thank you
Reply
I'm so sorry you are still having problems after 8 months. 8 months seems like an awfully long time, it makes me consider that the injections stimulated some type of neurological or mmune reaction to your system. Have you had any blood work done? I suggest running an IgG, IgA, IgE, IgM, sed rate, CBC, and CMP. Did you doctors give you a Medrol Pack? What helped me was having a very unique lymphatic therapy machine used. I do not know who has it in your area, but please contact Samara Programs (you can google her name) as she performs and sells this amazing maching. Afte only one session, the swelling started to subside and I kept having sessions until my face came back to normal.
Reply
It has been really to long . I thank you for understanding and trying to help me with information . When I ask few dr I get turned Away with "is all in my mind " and " they never heard of this " but thanks god for some other drs that they put patient first before anything else. I give up trying . Now I have to try only to be heard and people be aware of filler and the way is injected and how easy they erase your entire life hopes dreams everything . I will certainly give it a try what u have suggested . again thank you so much for your help . God bless you .
Reply
Phoenix Plastic Surgeon

My experience has been my doctor is experienced and talented with a great staff. Obviously, this was an unusual situation and he just did not know what to do. Thought my reaction and the initial itching and skin sensations might be a viral flare up, for example. Only negative I would say is that he really fried to downplay the issue and my distorted look. So I do not in any way blame him for what happened and he did a great job with the injection placement. I'd just appreciate a tad bit more acceptance (and empathy) of my issue and concerns as the John Hopkins plastic surgeons displayed the second they saw me. I plan to continue to use him for my botox treatments and potentially consider for other procedures (with more probing on capacity to empathize and work to correct problems when they arise as I would hate to have a major procedure encounter difficulties and not have a doctor actively trying to make things better).

4 out of 5 stars Overall rating
3 out of 5 stars Doctor's bedside manner
4 out of 5 stars Answered my questions
3 out of 5 stars After care follow-up
4 out of 5 stars Time spent with me
5 out of 5 stars Phone or email responsiveness
5 out of 5 stars Staff professionalism & courtesy
5 out of 5 stars Payment process
5 out of 5 stars Wait times
Was this review helpful? 2 others found this helpful